Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS Jackson, MS

April 24, 2003Covington County, Jefferson Davis County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 24, 2003, 3:37 PM CDT for Covington County, Jefferson Davis County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 3:37 PM CDT (20:37 UTC)
Expired
Apr 24, 2003, 4:20 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Covington County, MS, Jefferson Davis County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 242038
SVRJAN
MSC079-089-242120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI
  LEAKE COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 420 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR CAMDEN...OR ABOUT 16 MILES WEST OF      
  CARTHAGE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR OFAHOMA AT 340 PM CDT
  BE NEAR THOMASTOWN AT 345 PM CDT
  BE NEAR SINGLETON...REDWATER...CARTHAGE AT 350 PM CDT
  BE NEAR EDINBURG AT 400 PM CDT

HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS AND TORRENTIAL RAIN 
ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER 
WHILE THE STORM PASSES.  IN ADDITION THERE IS A FLASH FLOODING 
WARNING IN EFFECT.  ADDITIONAL RAINFALL WILL AGGRAVATE FLASH 
FLOODING IN PRONE AREAS.

LAT...LON 3288 8990 3265 8985 3270 8933 3293 8934
          3292 8972 3289 8973

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 24, 1:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT THU APR 24 2003

UPDATED ZONES FOR NEW TORNADO WATCH IN SE AR. HAVE ALSO LOWERED
TEMPERATURES IN SEVERAL ZONE GROUPS...PARTICULARLY NE MS WHERE
COOLER MORE STABLE AIR SEEMS TO BE LOCKED IN. CLOSELY MONITORING
DEVELOPING CLUSTER OF STRONG/SEVERE STORMS OVER NORTH CENTRAL LA FOR
THREAT TO SE AR...NE LA AND NW MS ZONES FOR NEXT SEVERAL HOURS.

PRELIMINARY NUMBERS...
JAN   63  80  53 77 54  80 30 00
MEI   62  80  53 75 53  80 20 00

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026.
MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074.

08
Hazardous weather outlook, Apr 24, 3:09 PM CDT, 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI THROUGH THE REMAINDER OF THIS
AFTERNOON.  THE BEST CHANCE FOR SEVERE STORMS THIS AFTERNOON WILL
BE NORTH AND WEST OF A LINE FROM NATCHEZ...TO JACKSON...TO
MERIDIAN.  THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS TO 60
MPH...FREQUENT LIGHTNING...LARGE HAIL...FLOODING DOWNPOURS...AND
ISOLATED TORNADOES.  ISOLATED SEVERE STORMS WILL BE POSSIBLE
SOUTH OF THIS LINE THROUGH THE REMAINDER OF THIS AFTERNOON.  THE
MAIN RISK WITH THESE STORMS WILL BE LARGE HAIL AND HIGH WINDS.
TONIGHT THE FOCUS OF THUNDERSTORM ACTIVITY WILL GRADUALLY SHIFT
TO THE SOUTH AND EAST...BECOMING FOCUSED OVER EASTERN AND
SOUTHERN MISSISSIPPI DURING THE EVENING.  LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL REMAIN A RISK HERE INTO THE
EARLY MORNING HOURS.  SHOWERS AND THUNDERSTORMS SHOULD BE MOVING
OUT OF SOUTHEASTERN MISSISSIPPI BEFORE DAWN.

ISOLATED SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY IN
CENTRAL AND EASTERN MISSISSIPPI AS A COLD FRONT PUSHES EAST
THROUGH THE AREA.  FOLLOWING THE ACTIVITY ACROSS OUR AREA
TONIGHT...ENOUGH MOISTURE AND INSTABILITY WILL BE LEFT IN AREAS
EAST OF I-55 TOMORROW TO FUEL ADDITIONAL THUNDERSTORMS. ALTHOUGH
ANY STORMS FORMING DURING THE DAY TOMORROW SHOULD NOT BE AS
WIDESPREAD...A FEW STORMS COULD STILL CONTAIN GUSTY
WINDS...FREQUENT LIGHTNING...AND LARGE HAIL.  HEAVY RAIN WILL NOT
BE AS MUCH OF A CONCERN WITH ANY ACTIVITY FORMING DURING THIS
TIME PERIOD.

DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM
FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY.
WEATHER  DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL
INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER
JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO
PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION
OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER
FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...TONIGHT AND FRIDAY.

...FLOODING...
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST
LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THIS
AFTERNOON. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST
LOUISIANA AND SECTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM DELHI LOUISIANA TO
YAZOO CITY MISSISSIPPI TO DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO
POSSIBLE OVER SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE
PONDING WATER MAY OCCUR ON ROADWAYS AND IN LOW LYING AREAS.
HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS WILL BECOME FOCUSED OVER
EASTERN AND SOUTHERN MISSISSIPPI THIS EVENING WHILE ACTIVITY
ELSEWHERE SHOULD BEGIN TO DECREASE.  AT THIS TIME THE MAIN FLASH
FLOODING RISK WILL TRANSFER TO THE EAST AND SOUTH OF LINE FROM
COLUMBUS...TO JACKSON...TO NATCHEZ.  ISOLATED THUNDERSTORMS ARE
POSSIBLE AGAIN TOMORROW ACROSS CENTRAL AND EASTERN MISSISSIPPI AS
A COLD FRONT PUSHES THROUGH...BUT AT THIS TIME ANY RAINFALL
ASSOCIATED WITH THIS ACTIVITY SHOULD NOT BE HEAVY ENOUGH TO
PRODUCE ADDITIONAL FLOODING.

DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM
FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY.
MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS
AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED
FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS
DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING
ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE
POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT AND FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 24, 3:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
307 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    GREENVILLE                MS   0.75 INCH HAIL
04/24/03   WASHINGTON                     REPORTED BY WASHINGTON
                                          COUNTY EMA.
Local storm report, Apr 24, 3:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    CROSSETT                  AR   0.75 INCH HAIL
04/24/03   ASHLEY                         PUBLIC REPORT
Local storm report, Apr 24, 3:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    COLLINSVILLE              MS   0.75 INCH HAIL
04/24/03   LAUDERDALE                     REPORTED BY LAUDERDALE
                                          COUNTY EMA.
Local storm report, Apr 24, 3:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    LENA                      MS   0.75 INCH HAIL
04/24/03   LEAKE                          REPORTED BY POLICE.
Local storm report, Apr 24, 3:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    HOT COFFEE                MS   0.75 INCH HAIL
04/24/03   COVINGTON                      REPORTED BY COVINGTON
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Apr 24, 3:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    PHILADELPHIA              MS   0.75 INCH HAIL
04/24/03   NESHOBA                        REPORTED BY NESHOBA
                                          COUNTY SHERIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:44 AM CDTSevere Thunderstorm WarningJANAdams41 min
Apr 24, 11:50 AM CDTSevere Thunderstorm WarningJANHinds45 min
Apr 24, 1:12 PM CDTSevere Thunderstorm WarningJANClarke43 min
Apr 24, 1:29 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion36 min
Apr 24, 1:56 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin39 min
Apr 24, 2:29 PM CDTSevere Thunderstorm WarningJANLeake46 min
Apr 24, 2:44 PM CDTTornado WarningJANCovington, Jones46 min
Apr 24, 2:45 PM CDTSevere Thunderstorm WarningJANWashington45 min
Apr 24, 2:53 PM CDTSevere Thunderstorm WarningJANNeshoba42 min
Apr 24, 3:00 PM CDTFlash Flood WarningJANLeake, Madison3 hr
Apr 24, 3:02 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton43 min
Apr 24, 3:22 PM CDTSevere Thunderstorm WarningJANKemper58 min
Apr 24, 3:29 PM CDTTornado WarningJANJasper, Jones41 min
Apr 24, 3:38 PM CDTSevere Thunderstorm WarningJANLeake, Madison42 min
Apr 24, 3:48 PM CDTTornado WarningJANLeake62 min
Apr 24, 3:51 PM CDTSevere Thunderstorm WarningJANAttala29 min
Apr 24, 3:52 PM CDTSevere Thunderstorm WarningJANMarion28 min
Apr 24, 4:07 PM CDTSevere Thunderstorm WarningJANClarke38 min
Apr 24, 4:14 PM CDTSevere Thunderstorm WarningJANNeshoba41 min
Apr 24, 4:15 PM CDTSevere Thunderstorm WarningJANForrest, Lamar45 min
Apr 24, 4:18 PM CDTFlash Flood WarningJANKemper, Neshoba3 hr
Apr 24, 4:35 PM CDTTornado WarningJANForrest, Lamar45 min
Apr 24, 4:46 PM CDTSevere Thunderstorm WarningJANWinston44 min
Apr 24, 4:59 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee61 min
Apr 24, 4:59 PM CDTTornado WarningJANIssaquena, Sharkey41 min
Apr 24, 5:20 PM CDTTornado WarningJANForrest, Lamar45 min
Apr 24, 5:23 PM CDTSevere Thunderstorm WarningJANScott47 min
Apr 24, 5:28 PM CDTTornado WarningJANKemper32 min
Apr 24, 5:36 PM CDTTornado WarningJANHumphreys, Sharkey44 min
Apr 24, 5:54 PM CDTTornado WarningJANHinds, Madison41 min
Apr 24, 6:18 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba47 min
Apr 24, 6:30 PM CDTFlash Flood WarningJANHinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 5 more2 hr
Apr 24, 6:35 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston60 min
Apr 24, 6:46 PM CDTSevere Thunderstorm WarningJANAdams44 min
Apr 24, 6:46 PM CDTTornado WarningJANLowndes19 min
Apr 24, 6:51 PM CDTSevere Thunderstorm WarningJANMadison, Rankin44 min
Apr 24, 6:54 PM CDTTornado WarningJANWinston31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.